Thunderstorm Wind, Stanton
- When
- July 29, 8:53 PM CST
- Where
- Stanton County, 8.31 mi N of Manter
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -101.890
Several vehicles were overturned by the high wind.
A short wave trough moved across the area helping to produce thunderstorms, some severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A short wave trough moved across the area helping to produce thunderstorms, some severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 29, 5:13 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 613 PM CDT Sun Jul 29 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 316 PM CDT Sun Jul 29 2018 Another round of storms is expected again tonight as a shortwave glides around the Upper level high centered over the Desert Southwest. A few of these storms will be capable of becoming severe. Heavy rain will also accompany these storms leading to flooding in some places. The main part of this disturbance looks to move out of the area by tomorrow morning, however, a few scattered showers will be possible during the morning and early afternoon hours. Skies look to become mostly cloudy tonight and continue through tomorrow morning. Decreased cloudiness is then expected tomorrow afternoon. Winds will generally be from an easterly direction tonight shifting to more of a northeasterly direction tomorrow. As for temperatures, lows tonight look to range from around 60 degrees across west central Kansas to upper 60s across south central Kansas. Highs tomorrow only look to reach to around 80 degrees due to the prolonged cloud cover. .LONG TERM...(Monday night through Sunday) Issued at 316 PM CDT Sun Jul 29 2018 A drier weather pattern is in store for much of the long term forecast as upper level ridging builds over the western United States and troughing in the east. The only exception to this will be across far western Kansas later this week where convection that develops across eastern Colorado could ooze into the area. Winds will generally be from a southerly direction through this time frame as lee troughing develops across eastern Colorado. As for temperatures, highs look to reach into the 80s through Wednesday with low 90s returning later this week into the weekend. Lows will generally fall into the 50s Monday night with 60s through mid week. Lows in the 70s will then be possible across south central Kansas later this week with mid to upper 60s elsewhere. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Jul 29 2018 VFR conditions will prevail at all TAF sites through late this evening. Thunderstorms are then expected to spread southeast across western Kansas overnight, potentially affecting all TAF sites with periods of MVFR/IFR conditions through early Monday morning. Otherwise, expect predominately VFR conditions to return mid/late Monday morning. East-northeast winds 10 to 20kt will persist across southwest and central Kansas through Monday afternoon as surface high pressure shifts slowly southward across the Northern Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 58 84 / 70 40 0 0 GCK 62 79 56 83 / 70 40 0 0 EHA 62 80 58 84 / 70 40 0 10 LBL 65 80 58 85 / 60 40 0 0 HYS 61 77 58 83 / 60 40 0 0 P28 67 83 61 86 / 60 40 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Sun Jul 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible early tonight across western Kansas, mainly west of highway 83. Hail up to half dollar size, wind gusts of 70 mph, and very heavy rainfall will be the main hazards. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible early Monday. Severe weather is not anticipated but frequent lightning and brief moderate to heavy rainfall will be possible. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and tonight, mainly between 7 pm and midnight. Rainfall reports are also encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
4 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Several vehicles were overturned by the high wind.
Winds were estimated to be at least 80 MPH.
Winds were estimated to be 60 to 65 MPH.
Several rural roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776544, 776545, 776547, 776548, 776543, 776551, 776552, 776554.